Skip to Main Content

++

Cutaneous adverse reactions to drugs are common in pediatric practice and often present a diagnostic challenge.1 The pathogenesis of most drug eruptions is not well understood. With the exception of fixed drug eruption (discussed shortly), a diagnosis of drug causation cannot be based solely on the morphology of the skin lesions.2 A high index of suspicion is important so that the offending drug is discontinued and avoided in the future, particularly in the case of life-threatening reactions such as anaphylaxis, the drug hypersensitivity syndrome (DHS), and Stevens-Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN). Conversely, it is important not to erroneously label a child as “allergic” to a widely used medication such as penicillin. There are no standardized laboratory investigations that confirm drug causation, and the value of allergy testing is largely restricted to cases of immunoglobulin E (IgE)-mediated penicillin hypersensitivity. Therefore, a detailed history, evaluation of the morphology of the eruption, consideration of a differential diagnosis, and careful clinical judgment are essential.

++

The timing of the reaction may be helpful. Medications begun recently, particularly within the past weeks, are more likely to be culpable than drugs taken for many months. Urticaria usually occurs within hours to 1 day after beginning a medication, whereas exanthems develop 7 to 10 days into treatment unless there has been previous exposure. Life-threatening reactions to sulfonamides and anticonvulsants such as drug hypersensitivity syndrome and SJS/TEN characteristically occur 1 to 3 weeks after initiating therapy. Although these serious reactions are rare, the parents of children prescribed these medications should be advised to seek medical attention if a rash or fever develops during the first weeks of treatment.

++

Exanthematous (or morbilliform) drug eruptions, although often extremely pruritic, are usually benign and self-limited. They may be difficult to distinguish from a viral exanthem. Some are the result of a drug-virus interaction such as occurs when ampicillin is administered to patients with an Epstein-Barr virus infection; human herpes virus-6 and cytomegalovirus have also been implicated.

++

Drug hypersensitivity syndrome or drug reaction with eosinophilia and systemic symptoms (DRESS) should be considered in all patients presenting with an exanthematous drug eruption. This is characterized by a generalized exanthem, facial edema, fever, hepatitis, lymphadenopathy, eosinophilia, and variable multiorgan disease. Because it is accompanied by fever and signs of systemic toxicity, this serious and sometimes life-threatening disorder may be mistaken for a viral or other infectious illness.

++

Generalized erythroderma with widespread superficial pustules is seen as a drug reaction to erythromycin, penicillins, and other medications and is known as acute generalized exanthematous pustulosis (AGEP).

++

Acute urticarial drug eruptions may be associated with airway angioedema and anaphylaxis. These life-threatening complications usually develop shortly after administration of the medication. Urticaria in childhood is often precipitated by a viral or upper respiratory tract illness for which the child may have been administered an antibiotic, and it can be difficult to ascertain whether ...

Want remote access to your institution's subscription?

Sign in to your MyAccess profile while you are actively authenticated on this site via your institution (you will be able to verify this by looking at the top right corner of the screen - if you see your institution's name, you are authenticated). Once logged in to your MyAccess profile, you will be able to access your institution's subscription for 90 days from any location. You must be logged in while authenticated at least once every 90 days to maintain this remote access.

Ok

About MyAccess

If your institution subscribes to this resource, and you don't have a MyAccess profile, please contact your library's reference desk for information on how to gain access to this resource from off-campus.

Subscription Options

AccessPediatrics Full Site: One-Year Subscription

Connect to the full suite of AccessPediatrics content and resources including 20+ textbooks such as Rudolph’s Pediatrics and The Pediatric Practice series, high-quality procedural videos, images, and animations, interactive board review, an integrated pediatric drug database, and more.

$595 USD
Buy Now

Pay Per View: Timed Access to all of AccessPediatrics

24 Hour Subscription $34.95

Buy Now

48 Hour Subscription $54.95

Buy Now

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.